Arizona, 2009Damaging Wind in Arizona, May 19, 2009
May 19, 2009 · NWS PSR · 1 event in 1 county or zone
Brief thunderstorms resulted in locally damaging winds in Tempe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Brief thunderstorms resulted in locally damaging winds in Tempe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at May 19, 5:00 AM MST, 1 hour 41 minutes earlier.
Area forecast discussion, May 19, 5:00 AM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
500 AM MST TUE MAY 19 2009
.UPDATE...UPDATED FIRE WX DISCUSSION.
&&
.SYNOPSIS...
A LOW PRESSURE SYSTEM CENTERED OFF SHORE FROM SAN DIEGO WILL
SLOWLY MOVE EASTWARD THE NEXT SEVERAL DAYS LEADING TO A CHANCE OF
SHOWERS AND THUNDERSTORMS OFF AND ON...MAINLY OVER SOUTH-CENTRAL
ARIZONA. IN ADDITION...TEMPERATURES WILL BECOME MUCH COOLER BY
WEDNESDAY WITH LITTLE CHANGE THURSDAY. A GRADUAL WARMING AND DRYING
TREND WILL TAKE PLACE FROM WEST TO EAST BEGINNING FRIDAY. HIGH
TEMPERATURES ARE EXPECTED TO BE A FEW DEGREES ABOVE NORMAL OVER THE
WEEKEND.
&&
.DISCUSSION...
VORT MAX MOVING NORTHWARD THROUGH ARIZONA EARLY THIS MORNING EVIDENT
ON WATER VAPOR IMAGERY. OVER THE NEXT FEW DAYS THERE ARE LIKELY TO
BE MORE THAT WILL MOVE OVER OUR FORECAST AREA AS THE UPPER LOW
CENTERED OFFSHORE SLOWLY MOVES EASTWARD. JUST WHEN AND WHERE THESE
FEATURES WILL BE REMAINS TO BE SEEN. THE 00Z GFS INDICATES ONE FOR
TODAY AND A MORE DISTINCT ONE ON WEDNESDAY. THE NAM IS MORE SUBTLE
WITH THE WAVES AT THE UPPER LEVELS...THOUGH IT HAS A VERY DISTINCT
CIRCULATION AT 500 MB MOVING IN WEDNESDAY. A BIGGER DIFFERENCE IN
THE 00Z SOLUTIONS BETWEEN THE NAM AND GFS IS IN THE MOISTURE
DISTRIBUTION. THE NAM IS QUITE A BIT MORE GENEROUS WITH HOW FAR WEST
IT SPREADS DEEP MOISTURE...COVERING THE NORTHEASTERN THREE-QUARTERS
OF ARIZONA BY LATE WEDNESDAY...WHILE THE GFS KEEPS IT MORE TO THE
EASTERN QUARTER OF ARIZONA. THE NAM MAY NOT BE ALL THAT OUT OF LINE
GIVEN TRENDS IN SATELLITE-DERIVED PWATER ALONG THE MEXICAN COAST.
HOWEVER...SAFER BET IS TO LEAN TOWARD GFS SOLUTION IN LIGHT OF MORE
ROBUST DATA INGEST AND GENERALLY SUPERIOR PERFORMANCE WITH FLOW
FEATURES.
DESPITE DIFFERENCES...BOTH MODELS ARE INDICATING MUCH COOLER
TEMPERATURES AND MORE CLOUDINESS WEDNESDAY. THE CLOUDINESS IS APT TO
REDUCE BOUNDARY LAYER INSTABILITY BUT HAVE INCREASED POPS DUE TO
INCREASED MOISTURE AVAILABILITY AND GREATER LIKELIHOOD OF DYNAMICAL
FORCING. HAVE ALSO INCREASED POPS FOR THURSDAY AND FRIDAY DUE TO
CLOSE PROXIMITY OF THE LOW CENTER AND LINGERING MOISTURE. BEST
CHANCE OF PRECIP FOR SOUTHEAST CALIFORNIA LOOKS TO BE THURSDAY AS
LOW CENTER MOVES OVERHEAD. OTHERWISE...POPS THROUGH FRIDAY WILL BE
LIMITED TO ARIZONA PORTION OF THE FORECAST AREA.
SATURDAY THROUGH TUESDAY...BOTH GFS AND ECMWF HAVE BEEN TRENDING
TOWARD A SLOWER EXIT OF THE TROUGH OVER THE DESERT SOUTHWEST. IN
FACT THE 00Z ECWMF KEEPS THE TROUGH CENTERED NEAR THE AZ/UT/NV
BORDER AREA THROUGH THE WEEKEND...A DEEPER SOLUTION THAN THE 12Z
RUN. THE GFS IS FURTHER DOWNSTREAM WITH IT. OVERALL...A GRADUAL
WARMING TREND WITH DRY CONDITIONS IS IN STORE. HOWEVER...BOTH MODELS
ARE INDICATING SOUTHERN BRANCH FLOW WILL KEEP A STRONG RIDGE FROM
BUILDING OVER OUR FORECAST AREA.
&&
.AVIATION...
CONFIDENCE IS RELATIVELY HIGH THAT CONVECTION WILL BE CONFINED TO
CENTRAL AND EASTERN AZ TODAY. INDICATED SOME CB IN THE TAFS AT
KPHX/KIWA...THOUGH THUNDERSTORM ACTIVITY REALLY LOOKS TO BE FURTHER
EAST...MAINLY OVER THE HIGHER TERRAIN. FLOW WILL BE MORE
SOUTHWESTERLY THIS AFTERNOON AROUND THE RIDGE OFF NORTHERN BAJA.
WINDS WILL BECOME MORE COMPLEX THIS EVENING...AS OUTFLOW BOUNDARIES
MOVE INTO THE VALLEY. LOOKING AHEAD...HIGHER COVERAGE OF STORMS
EXPECTED WED AND THU.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
INCREASING MOISTURE WILL MEAN AN INCREASED CHANCE FOR SHOWERS AND
THUNDERSTORMS WED-THU AS A LOW PRESSURE SYSTEM APPROACHES THE
REGION. HIGHEST RAIN CHANCES AND RAIN TOTALS ARE EXPECTED ACROSS THE
CLIMATOLOGICALLY FAVORED HIGHER TERRAIN OF SOUTH-CENTRAL AZ. DRY
LIGHTNING WILL REMAIN A THREAT AS WELL...WHICH MAY ACT AS AN
IGNITION TRIGGER. WARMER AND DRIER CONDITIONS ARE EXPECTED BY THE
WEEKEND AS THE LOW MOVES SLOWLY EAST OF THE AREA.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...AJ
AVIATION...HIRSCH
FIRE WEATHER...HIRSCH
Hazardous weather outlook, May 19, 5:46 AM MST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
546 AM MST TUE MAY 19 2009
AZZ020>028-CAZ030>033-200100-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
546 AM MST TUE MAY 19 2009 /546 AM PDT TUE MAY 19 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...
SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...
EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT
PRIMARILY OVER ARIZONA...WITH A BETTER CHANCE OVER THE HIGHER TERRAIN
OF SOUTH-CENTRAL ARIZONA. THE MANI HAZARD WILL BE VERY STRONG WINDS
WITH POTENTIAL FOR DAMAGING STRENGTH WINDS TO OCCUR DUE TO
DOWNBURSTS. ACCOMPANYING THE WINDS WILL BE AREAS OF BLOWING DUST AND
THE ASSOCIATED HAZARD TO MOTORISTS.
THE STRONGEST STORMS WILL BE CAPABLE OF BRIEF HEAVY RAIN OVER A VERY
LOCALIZED AREA...BUT ANY STORMS THAT MANAGE TO FORM ARE NOT
ANTICIPATED TO BE CAPABLE OF PRODUCING FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS OFF AND ON THROUGH
FRIDAY...MAINLY OVER SOUTH-CENTRAL ARIZONA. THERE WILL BE POTENTIAL
FOR DOWNBURSTS EACH DAY. ON WEDNESDAY AND THURSDAY...THERE WILL ALSO BE MORE
OF A POSSIBILITY FOR A STORM TO PRODUCE ENOUGH RAINFALL TO POSE A
LOCALIZED FLOODING HAZARD.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
AJ
In the hours before
Local storm report, May 19, 5:30 AM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
530 AM MST TUE MAY 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM TSTM WND DMG 4 ENE GUADALUPE 33.38N 111.89W
05/18/2009 MARICOPA AZ TRAINED SPOTTER
TREE UPROOTED
&&
MHIRSCHLocal storm report, May 19, 6:07 AM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
607 AM MST TUE MAY 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 AM NON-TSTM WND GST 6 W CHANDLER 33.28N 111.96W
05/19/2009 M45.00 MPH MARICOPA AZ TRAINED SPOTTER
45 MPH MEASURED GUST NEAR VIRGA/LIGHT RAIN SHOWER.
LOCATION IS ON THE OTHER SIDE OF INTERSTATE 10 FROM
FIREBIRD RACEWAY.
&&
AJThunderstorm Wind, Maricopa
- When
- May 19, 6:41 AM MST to 7:00 AM MST
- Where
- Maricopa County, 1.46 mi NW of West Chandler
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 33.316, -111.967
Winds damaged a small structure at a Tempe car dealership.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Florida, May 19 to 24, 20091 death · $69 million · 3 events
- Rip Current in Louisiana, May 19, 20091 death · 1 event
- Heat in California, May 19, 20091 death · 1 event
- Lightning Strike in Colorado, May 19, 2009$200,000 · 1 event
- Tornado and Damaging Wind in Florida, May 19, 2009$100,000 · EF0 · 2 events
- Flood in Alaska, May 19 to 24, 2009$40,000 · 1 event
- Frost and Freeze in New York, May 19, 200920 events
- High Surf in Hawaii, May 19, 20091 injured · 1 event
- Hail in Montana, May 19, 20091.75 in hail · 3 events
- Frost and Freeze in Vermont, May 19, 20092 events
- Frost and Freeze in Massachusetts, May 19, 20092 events
- High Wind in Idaho, May 19, 200968 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169354.